Pneumonia & immune suppresants?

Hi all,can anyone tell me if you should take your immune suppressants while you have a temperature or chest infection?

My daughter has sle,and many more health problems undiagnosed,she visited her g.p on Wednesday and was told she had a chest infection,she had an cray,it seemed nothing to serious.

Today she went to her g.p ,he looked at her cray from Wednesday and said he thought it was her asthma as the cray was not to bad.

To cut a long story short he sent her to a.e with a letter she had oxygen,another chest xray and it 48 hours it has developed into pnuemonia ,she has been sent. home told to take 20 steroids a day 12 in the am and 8 in the pm.

The doctor in a&e said she should have been told not to take immunesuppresants while she had a chest infection,or a raised temp.

Can you give me any input since I don't feel she is being advised properly,

I know that you are a good source of info and feel until she sees a consultant who specialises in lupus ,which seems to be taking forever,I would be grategul for any input.

I am not questioning the fact that she should stop the immunesuppresants,just advice on what to do or not to do with lupus and pnuemonia/chest infection.

Thank you so much in advance Sandy.

14 Replies

oldestnewest
  • Also she was sent home with more. antibiotics,she is already on 4000mg of an antibiotics.

    Also on reading back my message it should say xray not cray , sorry.

    Sandy.

  • Hi there, thank you for you info, helps a lot.

    Sandy.

  • Hi again Sandy, think this is the problem with your daughter not having one specialist co-ordinating her care. From experience, the GPs and doctors don't always know best. Last winter I took one course of antibiotics after another and due to the state of my lung this is a situation I anticipate recuring this winter. I was not told to stop the IS tablets when taking the antibiotics and as said earlier you must not stop taking steroids unless you come down off them gradually under medical supervision. Hope your daughter gets sorted out soon. Angela x

  • Hi Angela, I have to agree with you ,i just wish for her sake they would hurry up and decide what to do with her,bless her.

    All this time wasted is just causing her more damage.

    She is going to ring the nurse on Monday who is trying to sort out who she should see next.

    Thank you for your reply, Sandy

  • interesting. i am on prednisolone and always told to upp my dose when i get infection. but recently when i have upped them due to the fatigue i get infection

  • It is so confusing,with all the different meds,she was already on all her lupus meds,(i don't know which ones,I must get het to let me know) and on wednesday she went to her g.p with sore chest etc she hsf a chest infection,he put her on 12 prednisilone and 4000mg of an antibiotic ,then on Friday morning she went to hospital another chest xray showed it had got worse so hospital upped her steroids to 20 a day and also 2 different antibiotics.

    I can believe they sent her home mainly as she already has a dodgy immune system.

    Sandy.

  • Hi Sandy

    I had pneumonia about 20 months ago and I take steroids (prednisolone) and immunosuppressants (mychophenolate), which I was on before this set back. My consultant and the hospital were fantastic as I was hospitalised for a week and put on oxygen. They increased my steroids immediately to 60mg daily and gradually increased my immunos to 3g daily until the infection was well and truly under control, then we started the usual process of decreasing them all again to find my maintenance dose. I was also given antibiotics, intravenously initially then orally.

    If you or your daughter have any concerns I would suggest either going back to the GP or phoning her consultant for some clarification.

    I hope she gets things sorted out soon, good luck

    Wendy x

  • Thank you Wendy for your reply,it is so frustrating when her g.p doesn't know much about lupus and she sees a m.s nurse weekly who also has haf some experience with lupus patients,but neither told her to stop taking her immunesuppresant,it was a A&E consultant who asked her why she had not been told to stop taking her immunesuppressants.

    She has seen so many consultants but not one who specialises in lupus.

    Her nurse has sent copies of her notes to 3 sepetate consultants in London for their advice on who she should see next.

    NIGHTMARE! Bless her.

    Ssndy.

  • Hi

    I have a lot of chest infection I have SLE also COPD over the winter I had a chest infection every month. I take Azathioprine 50mg twice a day also Prednisolone 10mg, when I have chest infection I have antibiotics also I have to up my steroids to 30mg for 7 days, I have never stopped my immunesuppressants. I hope your Daughter is sorted out and feels better soon.

  • Ah ,thank you bettie for your reply ,seems to me that what the A.E doc told my daughter that she should not take her immunesuppresants when she has an infection may not be right after all.Maybe on Monday she can contact her nurse at the hospital and get her to double check.

    My daughter suffers with brittle asthma also she has heart valve damage caused by what they think is the lupus!who knows?

    I am grateful for everyone's input,

    Thank you all again,

    Sandy.

  • Hi nanny4, I have never been told to stop my immunosuppressants (Mycophenalate and Tacrolamus ) even when I was very ill with an infection last November and had a high temp. Also 4000mg+ of oral antibiotics is very high, what kind is she on? Corticosteroids (eg Prednisolone) can help improve the prognosis of SLE beginning therapy at 40 -60mgs daily usually all taken in the morning as if taken later in the day they may keep you awake. Is she on inhaled steroids for her asthma? Perhaps this is why the a and e dr thought she should stop. Good luck

  • Hi there,to be honest with you I haven't got a clue what tablets,immunesuppresants/ antibiotics she is taking ,she was put on 4000mg of an antibiotic by her g.p then the a&e gave her 2 other types.She normally takes inhaled steroids but not when she is on prednisilone.She has a home nebulizer for severe asthma but was told to only use her ventolin inhaler as the nebuliser will make her lungs to damp and will worsen the pneumonia.

    When I see my daughter tommorrow I sm going to make a note of her main lupus meds also her antibiotics.

    Thank you for your reply ,much appreciated.

    Sandy.

  • thatsok, it just struck me what a high dose of antibiotic she was on. Assuming that is in tablet form and not IV. Hopefully they won't upset her stomach to much. I sometimes end up with thrush. One other thing once she is over this is to consider vaccination. I have had it as I have no spleen and it makes me more susceptible to certain types of pneumonia. I hope she gets well soon.x

  • Hi there,yes I was suprised when she told me I said to her was she sure she didn't mean 400mg,she said no,1000mg 4 times a day,they are all playing havoc with her stomach,she is on anti-sickness ,Rabaperazole for acid she has suffetered with since a baby due to a hiatus hernia.

    She can only sip water as anything else makes her sick etc.

    I will have to tell her about the jab.

    Thank you again.

    Sandy.

You may also like...